Pennsylvania, 2009Flash Flood in Pennsylvania, August 21, 2009
August 21, 2009 · NWS CTP · 1 event in 1 county or zone
A band of slow moving thunderstorms produced locally heavy rainfall in a short duration across portions of McKean County, resulting in flash flooding and water covering roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of slow moving thunderstorms produced locally heavy rainfall in a short duration across portions of McKean County, resulting in flash flooding and water covering roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 21, 11:26 AM EST, 54 minutes earlier.
Area forecast discussion, Aug 21, 11:26 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1226 PM EDT FRI AUG 21 2009
.SYNOPSIS...
A STRONG UPPER LEVEL WAVE WILL DOMINATE OUR WEATHER OVER THE NEXT
1-2 DAYS. THE FRONT WITH THIS SYSTEM WILL TRIGGER SHOWERS AND BE
THE FOCUS OF SOME RAIN THIS AFTERNOON INTO EARLY SUNDAY. THE TREND
WILL BE FOR COOLER WEATHER SATURDAY INTO MONDAY. ANOTHER TROUGH SHOULD
PUSH EVEN COOLER AIR INTO THE REGION AROUND MID-WEEK...HIGH
PRESSURE AND COOL DRY AIR SHOULD DOMINATE THE WEATHER BY LATE NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SVR TSTM WATCH 727 RECENTLY ISSUED AND WERE NOW IN THE HEAT OF
BATTLE WITH 3 SVR TSRA WARNING AND POTENT MINI BOW ECHOES LAYING
DOWN SIGNIF WIND DAMAGE ACROSS THE LOWER SUSQ VALLEY...ESP NEAR
AND JUST TO THE NORTH OF INTERSTATE 81 FROM AROUND HARRISBURG -
NE.
CFA HEADING INTO OUR NW ZONES AND THE APPROACH OF THE RIGHT
ENTRANCE REGION OF AN UPPER JET WILL SPARK AN ADDITIONAL LINE OF
STRONG TO POSS SVR TSRA AT THE WRN EDGE OF THE EXTENSIVE CLOUD
SHIELD IN THE HIGH PWAT AIR CURRENTLY COVERING MUCH OF CENTRAL
PENN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
CONVECTION SHOULD BE WINDING DOWN IN THE EVENING AS THE FRONTAL
SYSTEM SHOULD PUSH THE WARM UNSTABLE AIR TO OUR EAST.
HOWEVER...THE FRONT IS GOING TO BE SLOW TO PUSH TO OUR EAST. THUS
WE COULD SEE A PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS
FRIDAY NIGHT INTO SATURDAY. SREFS AND GEFS SHOW HIGH POPS OVER
THIS TIME PERIOD.
PW ANOMALIES ARE GENERALLY 1-2SDS ABOVE NORMAL OVER EASTERN PA
WITH STRONG SSW WINDS INDICATING A GOOD STEADY FLOW OF WARM MOIST
AIR. OUR HEAVIER RAIN EVENTS TYPICALLY HAVE SSE WINDS AT 850 AND
925. AND THEN...WHAT ABOUT BILL...THE MOISTURE WITH BILL
INTERACTING WITH OUR FRONT COULD SET UP A PRE LIKE EVENT. AT
THIS TIME...THE GEFS AND SREF SEEM TO INDICATED THAT POTENTIAL
WILL BE SOMEWHERE IN E/NE PA INTO WESTERN NEW ENGLAND.
SOME SREF MEMBERS SHOW OVER 2 INCHES OF RAINFALL IN THAT REGION.
LOTS OF UNCERTAINTY AS TO THE LOCATION. WITH CONVECTION AND PW
VALUES WELL ABOVE NORMAL...LOCALLY HEAVIER AMOUNTS ABOVE 2 INCHES
ARE POSSIBLE. AT THIS TIME THE HEAVIER RAINS SHOW A HIGHER
PROBABILITY OF STAYING TO OUR NORTH AND EAST. BUT THIS SITUATION
WILL NEED TO BE MONITORED. CLEARLY A PERIOD OF HEAVY RAIN IS
POSSIBLE IN OUR EASTERN AREAS LATE FRIDAY INTO SATURDAY.
POPS WILL LOWER LATER SATURDAY INTO SATURDAY NIGHT AS THE FRONTAL
BOUNDARY CRAWLS EASTWARD.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY THE SLOWLY MOVING NORTH-SOUTH FRONTAL BOUNDARY AND RAIN
SHOULD PUSH TO OUR EAST. LEFT A SLIGHT CHANCE OF SHOWERS IN THE
EASTERNMOST AREAS IN CASE THE FRONT MOVES SLOWER THAN FORECAST.
MONDAY THE DRY AIR TAKES OVER AND GUIDANCE SHOWS TEMPERATURES
SLIGHTLY BELOW NORMAL. THE RELATIVELY QUIET AND DRIER WEATHER SHOULD
PERSIST INTO TUESDAY.
THE ENSEMBLES SUGGEST A WEAK MOISTURE SURGE HEAD OF AN APPROACHING
COLD FRONT WED OR THURS. AT THIS TIME THE HIGHEST PROB IS WED.
THIS COULD TRIGGER SOME SCATTERED SHOWERS...THOUGH MOISTURE IS NOT
IMPRESSIVE.
UNSEASONABLY COOL AIR IS FORECAST TO BE OVER THE REGION THUR-SAT
WITH 850 TEMPS RUNNING -1 TO -2SDS BELOW NORMAL...IMPLIES COOL
WEATHER AND A CONVERGENCE OF SOLUTIONS. THU- SAT SHOULD BE
UNSEASONABLY COOL AND FOR AUGUST...WE GET A STRONG AREA OF HIGH
PRESSURE OVER THE REGION. THUS IT SHOULD BE A RELATIVELY DRY
PERIOD WITH LOW PROBS OF PRECIPITATION.
THE NCEP RMOP DATA SHOW THAT THE UPSTREAM 500 HPA RIDGE NEXT WEEK
IS HIGHLY PREDICTABLE. THUS ONE SHOULD HAVE HIGH CONFIDENCE IN THE
SURFACE ANTICYCLONE PREDICTED BY THE GEFS. THUS THE COOL DRY
WEATHER LATER NEXT WEEK AND INTO NEXT WEEKEND OVER OUR REGION IS A
PROBABILITY OUTCOME. WE HAVE HIGH CONFIDENCE IN THE FORECAST AFTER
THE FRONTAL PASSAGE WED OR EARLY THURS FOR ANTICYCLONIC...COOL...AND
DRY CONDITIONS. PROBABLY GOING TO BE SOME REALLY HOT WEATHER IN
THE SOUTHWEST UNDER THE H5 RIDGE IN THE GEFS/RMOP DATA.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
AREAS OF MVFR/IFR IN LOW CIGS AND FOG WILL SLOWLY IMPROVE ACROSS
CENTRAL PENN AN THE SUSQ VALLEY DURING THE MID AFTERNOON WITH LOW
CIGS/VSBYS BECOMING MORE ISOLATED IN ANOTHER NARROW BAND OR TWO OF
TSRA HEADING ACROSS THE ALLEGHENY PLATEAU.
POOREST FLYING CONDITIONS WITH LLWS WILL PERSIST ACROSS THE SUSQ
VALLEY AND POINTS EAST THROUGH 19Z WITHIN LINES OF STRONG TO SVR
TSRA.
OUTLOOK... SAT...MAINLY MVFR IN SHRA/TSRA...FOG...AND HZ. SUN-
TUE...MORNING FOG...THEN MAINLY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...GRUMM/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...GRUMM
LONG TERM...GRUMM/RXR
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Aug 21, 11:05 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT FRI AUG 21 2009
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-221615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-
1205 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA. THERE
IS THE POTENTIAL FOR STRONG STORMS WITH HEAVY RAIN...POSSIBLY
CAUSING MINOR FLOODING ON SMALLER STREAMS AND CREEKS THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL TONIGHT INTO
SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ057>059-063>066-221615-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1205 PM EDT FRI AUG 21 2009
...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL TONIGHT INTO
SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 21, 9:16 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1016 AM EDT FRI AUG 21 2009
PAZ026-035-036-056-057-063-064-211615-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON
PA-PERRY PA-
1016 AM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL INTENSIFY AS THEY MOVE EAST AND AFFECT
THE COUNTIES OF CUMBERLAND...FRANKLIN...FULTON...NORTHWESTERN
ADAMS...SOUTHEASTERN HUNTINGDON...SOUTHERN PERRY AND WEST CENTRAL
DAUPHIN THROUGH 1215 PM EDT...
AT 944 AM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE
FROM 17 MILES NORTHWEST OF CHAMBERSBURG TO 11 MILES SOUTHEAST OF
BREEZEWOOD TO 12 MILES NORTHWEST OF BERKELEY SPRINGS...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. THE THUNDERSTORMS WILL INCREASE IN INTENSITY AS THEY MOVE
INTO THE WARMER AND MORE UNSTABLE AIR NEAR AND TO THE EAST OF
SHERMANSDALE...CARLISLE...AND GETTYSBURG. VERY HEAVY RAIN OF UP TO
ONE INCH IN LESS THAN ONE HOUR WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE
RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR BIG SPRING STATE PARK...COVE MILLS...
MCCONNELLSBURG...AND AMBERSON VALLEY AROUND 1015 AM...BIG COVE
TANNERY...FANNETTSBURG...NEWBURG...AND COLONEL DENNING STATE PARK
AROUND 1030 AM...LANDISBURG AND FORT LOUDON AROUND 1045 AM. THE
STORMS WILL REACH SHERMANSDALE...CARLISLE...AND MONT ALTO SHORTLY
BEFORE NOON.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 173 AND 232...I-70 BETWEEN
MILE MARKERS 162 AND 168...I-81 BETWEEN MILE MARKERS 1 AND 62.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 30...ROUTE 322/22...ROUTE 522.
LAT...LON 3975 7836 3978 7834 3982 7824 3998 7818
4021 7786 4051 7691 4031 7696 4008 7715
3976 7749 3971 7758 3971 7762
EXPERIMENTAL
FORECASTER: LAMBERTSpecial weather statement, Aug 21, 10:13 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT FRI AUG 21 2009
PAZ028-036-050>052-056-057-063>065-211615-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA-MONTOUR PA-
NORTHUMBERLAND PA-PERRY PA-SNYDER PA-YORK PA-
1113 AM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
ADAMS...CUMBERLAND...EASTERN PERRY...EASTERN SNYDER...NORTHEASTERN
JUNIATA...NORTHWESTERN YORK...SOUTHEASTERN FRANKLIN...SOUTHEASTERN
MONTOUR...SOUTHERN NORTHUMBERLAND AND WESTERN DAUPHIN THROUGH 1215
PM EDT...
AT 1108 AM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
12 MILES SOUTHWEST OF SELINSGROVE TO 13 MILES NORTH OF CARLISLE TO
SHIPPENSBURG TO 3 MILES SOUTHWEST OF GREENCASTLE...MOVING NORTHEAST
AT 35 MPH.
THESE STORMS WILL STEADILY INTENSIFY AS THE ENCOUNTER THE WARMER AND
MORE UNSTABLE AIR ACROSS THE LOWER SUSQUEHANNA VALLEY.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN OF ONE INCH IN LESS THAN AN HOUR WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR BLOSERVILLE...FREMONT...NEW BLOOMFIELD...
AND WAYNESBORO AROUND 1120 AM...WALNUT BOTTOM...FREEBURG...NEWPORT...
AND ROUZERVILLE AROUND 1125 AM...SHERMANSDALE AND MONT ALTO AROUND
1130 AM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 210 AND 238...I-81 BETWEEN
MILE MARKERS 1 AND 67.
LAT...LON 3998 7759 4076 7711 4100 7657 4097 7654
4076 7659 4068 7664 4066 7670 4063 7667
3973 7720 3972 7781
EXPERIMENTAL
FORECASTER: LAMBERTSpecial weather statement, Aug 21, 11:47 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1247 PM EDT FRI AUG 21 2009
PAZ042-053-058-211715-
COLUMBIA PA-SCHUYLKILL PA-SULLIVAN PA-
1247 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT EASTERN COLUMBIA
COUNTY...EXTREME NORTHERN SCHUYLKILL COUNTY AND SOUTHEASTERN
SULLIVAN COUNTY THROUGH 115 PM EDT...
AT 1246 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 17 MILES
WEST OF NOXEN TO 5 MILES NORTH OF BERWICK TO 4 MILES NORTHWEST OF
SHENANDOAH...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR SHEPPTON AROUND 1255 PM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 239 AND 247.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...STATE
ROAD 61...STATE ROAD 118.
LAT...LON 4078 7639 4105 7637 4126 7648 4128 7645
4128 7649 4132 7650 4139 7631 4120 7632
4114 7628 4114 7623 4105 7623 4095 7620
4092 7608
EXPERIMENTAL
FORECASTER: LAMBERTSpecial weather statement, Aug 21, 11:50 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT FRI AUG 21 2009
PAZ005-006-010-011-211730-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-
1250 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...POTTER AND
SOUTHEASTERN MCKEAN COUNTIES...
AT 1247 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 23 MILES
SOUTHEAST OF OLEAN TO RIDGWAY...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR ST. MARYS...AND NORWICH AROUND 1255 PM...
ROULETTE...AND GENESEE AROUND 100 PM...TRUMAN AROUND 105 PM...HICKS
RUN...ELK RIVER...AND DRIFTWOOD AROUND 110 PM...KEATING SUMMIT AND
SIZERVILLE AROUND 115 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 120...STATE ROAD 255...STATE ROAD 449.
LAT...LON 4178 7761 4148 7796 4147 7800 4144 7800
4133 7813 4133 7888 4134 7890 4200 7805
4200 7762
EXPERIMENTAL
FORECASTER: TYBURSKIFlash Flood, McKean
- When
- August 21, 12:20 PM EST to 2:00 PM EST
- Where
- McKean County, 1.25 mi NE of Wrights Corners to 0.99 mi W of Sartwell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.894, -78.485
Locally heavy rain in a short duration resulted in flash flooding and water over roadways from Farmers Valley to Kane.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182502.